Originally posted on October 1, 2022 @ 6:06 pm
Low blood sugar is when your bodies don’t have enough sugar to use as fuel, people with diabetes experience hypoglycemia (low blood sugar).
Exercise, certain drugs and medical conditions, as well as diet, can all contribute to it.
If you experience hypoglycemia, note the date, time, and action you took. Give your doctor access to your medical records so he or she can look for patterns and change your medication as needed.
If you have low blood sugar more than usual in a week, you should talk to your doctor.
Symptoms of Low Blood Sugar
Table of Contents
When blood sugar levels are 70 milligrams per deciliter (mg/dL) or lower, the majority of people experience hypoglycemia symptoms.
Every diabetic may experience different hypoglycemia symptoms. You will get proficient at recognizing your own.
Early indications include:
- Having tremors
- Rapid heartbeat and pulse.
- fair skin
Without treatment, your symptoms could become more severe and include:
- faulty coordination
- ineffective focus
- tingling in the tongue and mouth.
- dropping out
- Dreams that are frightening
- Hypoglycemia and Diabetes Drugs
- If any of your medications can result in low blood sugar, ask your doctor.
Low blood sugar can result from both insulin therapy and a class of diabetes drugs known as “sulfonylureas.”
Typical sulfonylureas include:
- Glimepiride (Amaryl) (Amyl)
- Glipizide (Glucotrol) (glucotrol)
- Glibenclamide (Glyburide, Micronase) (Glyburide, Micronase)
More frequently than some of the newer sulfonylureas, older, less popular ones are likely to induce low blood sugar. An illustration of an older drug is:
- (Diabinese) chlorpropamide (Diabinese)
- Tolinase (Tolazamide) (Tolinase)
- (Orinase) tolbutamide (Orinase)
If you consume alcohol or take diabetic drugs along with allopurinol (Zyloprim), aspirin, probenecid (Benemid, Probalan), or warfarin (Coumadin), you run the risk of experiencing low blood sugar as well.
Alpha-glucosidase inhibitors, biguanides (like metformin), and thiazolidinediones by themselves shouldn’t cause hypoglycemia, but they can if you also take sulfonylureas or insulin.
Diet and Hypoglycemia
If you consume or drink too many carbohydrates relative to the quantity of insulin you take in, you could experience low blood sugar.
For example, it may occur that
- Immediately following a meal high in simple sugars
- If you forego a snack or skip a meal,
- If your mealtime is later than normal,
- When alcohol is consumed without food,
- In particular, if you are on diabetes meds, avoid skipping meals if you have diabetes.
Treatment of Low Blood Sugar
If you have diabetes and think you might have hypoglycemia, check your blood sugar level.
Do your blood sugar levels frequently decrease following meals with a lot of sugar? Adapt to a new diet. Eat regular, small meals throughout the day, and steer clear of sweets.
If you experience low blood sugar after not eating, have a snack before bed, preferably one that contains protein or a more complex carbohydrate.
You might need to get an injection of glucagon, balsamic, or dasiglucagon (Zegalogue) if you have severe hypoglycemia (Gvoke).
It’s possible that you overdose on insulin, which peaks in the late evening to early morning. If so, they might reduce your insulin dosage or alter the time of your final dose.
When You Have Low Blood Sugar
In the beginning, consume or drink 15 grams of a fast-acting carbohydrate, such as:
- Four to three glucose pills
- one glucose gel tube
- Six to eight hard candy pieces (not sugar-free)
- 0.5 cup fresh fruit juice
- Skim milk, 100 mL
- 0.5 cups of soft drink (not sugar-free).]
- One tablespoon (put it under your tongue so it gets absorbed into your bloodstream faster)
Check your blood sugar again fifteen minutes after consuming a sugar-containing food. Eat another portion of a food from the list above if your blood sugar is still less than 70 mg/dL. Until your blood sugar returns to normal, repeat these steps.
If You Fade Away
You might faint from hypoglycemia. If so, someone will need to provide you with a glucagon injection.
If you have severe hypoglycemia, you may need to take the prescription drug glucagon to boost your blood sugar levels. In case you have a low blood sugar reaction, your family and friends must be able to give you the injection.
Make a 911 call or take the person you see experiencing a severe hypoglycemic reaction to the nearest hospital for medical attention. An unconscious person should not be given food, liquids, or insulin because they may suffocate.
Driving While Low on Glucose Is Not Recommended.
It’s incredibly risky. If you have hypoglycemia symptoms while driving, pull over, check your blood sugar, and eat something sweet. If necessary, repeat these steps after waiting at least 15 minutes and checking your blood sugar. Before continuing to drive, eat something that contains both protein and carbohydrates, like cheese and crackers or peanut butter crackers.
READ ALSO Prevention, Treatment, Symptoms and Causes of High Blood Sugar
Plan beforehand. Always keep a source of sugar in your car in case of an emergency.
Prevention of Hypoglycemia
If you have diabetes, you can avoid hypoglycemia by doing the following:
- Watch your diet.
- Eat at least three meals a day, spread out evenly, and snack in between meals as directed.
- Meals should be spaced no more than four to five hours apart.
- Engage in some exercise 30 to 1 hour after eating. Check your blood sugar levels before and after you work out, and talk to your doctor about any changes you notice.
- Before taking it, double check your insulin dosage and diabetes medication.
- If you consume alcohol, do it in moderation and keep an eye on your blood sugar levels.
- Find out when the best dose of your medication is.
- Check your blood sugar as often as your doctor instructs.
- Wear a bracelet that states you have diabetes as identification.
29 thoughts on “Hypoglycemia : Low Blood Sugar : Prevention and Treatment”
We always try to check out blood sugar. To keep our health in chech
It makes sense
This is very interesting… though I didn’t understand some things here.
This is helpful
More awareness is needed to do one most of these illness.
This helps alot
Hypoglymia is the sure to happen to us if we don’t look after ourselves
Wow,now I know confusion is an early indication of low blood sugar
Wonderful piece, thanks for the update
Yes it is
This is nice
Great one here
This information was quite helpful
Thanks for this information